North Carolina, 2014

Lightning Strike in North Carolina, August 3, 2014

August 3, 2014 · NWS ILM · 1 event in 1 county or zone

Thunderstorms formed along a stationary boundary and produced lightning that struck a house near Varnamtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms formed along a stationary boundary and produced lightning that struck a house near Varnamtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 5:27 AM EST, 11 minutes earlier.

Area forecast discussion, Aug 3, 5:27 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
627 AM EDT SUN AUG 3 2014

.SYNOPSIS...
A COASTAL FRONT WILL KEEP THE WEATHER UNSETTLED TODAY. RAIN CHANCES
CONTINUE OR POSSIBLY INCREASE ON MONDAY AS A TROPICAL WAVE MOVES
NORTHWARD BY THE AREA. BERTHA WILL REMAIN MUCH TOO FAR OFFSHORE FOR
ANY DIRECT IMPACTS THROUGH TUESDAY. MORE SEASONABLE WEATHER RETURNS
WEDNESDAY AND THURSDAY. COOLER WEATHER IS THEN SLATED FOR THE LATE
WEEK PERIOD BEHIND A COLD FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 6:30 AM SUNDAY...NO CHANGES TO THE FORECAST WITH THE LATEST
UPDATE. PREVIOUS DISCUSSION FOLLOWS:

LATEST WRINKLE IN THE NEAR TERM FORECAST CONCERNS FORMATION OF A
TROPICAL DISTURBANCE OVER THE BAHAMAS. SYSTEM IS MOVING NORTH AT
AROUND 10 MPH. ALTHOUGH THE NHC SAYS DISTURBANCE IS SHOWING NO
SIGNS OF ORGANIZATION AND ONLY GIVES IT A 10 PERCENT CHANCE OF
FORMATION OUT THROUGH 5 DAYS...NAM AND TO A LESSER EXTEND THE GFS
HINT AT AN INTERACTION BETWEEN THIS FEATURE AND AN INVERTED
TROUGH/TROPICAL WAVE FEATURE JUST OFFSHORE THAT COULD MARKEDLY
INCREASE PRECIPITATION CHANCES OVERNIGHT. THE ECMWF IS ALSO IN
THIS CAMP WITH THEIR LATEST AVAILABLE GUIDANCE. IF THIS SCENARIO
COME TO PASS...WE WILL HAVE TO CONSIDER EXTENDING THE PRESENT
FLOOD WATCH THROUGH TONIGHT.

IN ANY CASE...CONDITIONS REMAIN FAVORABLE FOR PERIODS OF HEAVY RAIN
AT LEAST THROUGH THE DAYLIGHT HOURS..SO WILL BE KEEPING THE RESENT
FLOOD WATCH UP INTO THE NEAR TERM. A PERSISTENT AND NEARLY
STATIONARY FRONT IS ANALYZED OVER OUR NC AND SC COASTAL PLAIN
COUNTIES THIS MORNING. MODEL CONSENSUS HAS THIS FRONT WAVERING BACK
AND FORTH THROUGH THE PERIOD...ALTHOUGH TIMING OF FRONT PLACEMENT IS
LOW CONFIDENCE DUE TO MODEL SPREAD IN ITS MOTION. AT THE UPPER
LEVELS A LONG-WAVE TROUGH WILL MAINTAIN ITS HOLD OVER EASTERN CONUS
AS A SERIES OF WEAK DISTURBANCES ROUND ITS BASE AND MOVE NE OVER THE
EASTERN CAROLINAS. WATER VAPOR LOOPS CONTINUE TO SHOW A TROPICAL
PLUME OF MOISTURE ADVECTING NE OVER THE FORECAST AREA...ESPECIALLY
OVER THE COASTAL PLAIN. MODEL SOUNDINGS ALSO CONTINUE TO SHOW A
DEEPLY MOIST COLUMN THROUGH THE PERIOD...WITH A MODERATELY UNSTABLE
AIRMASS AND P/W VALUES WELL IN EXCESS OF 2 INCHES. ALL ELEMENTS
REMAIN IN PLACE FOR POTENTIAL WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY...WITH THE ATTENDANT HEAVY RAIN THREAT CONTINUING WELL INTO
TODAY.

GUIDANCE HAS BEEN WOEFULLY POOR LATELY IN CAPTURING THE UNUSUALLY
LOW MAXIMUM TEMPERATURES BROUGHT ABOUT BY EXTENSIVE CLOUD COVER AND
PRECIPITATION. SO...WILL GO SIGNIFICANTLY UNDER GUIDANCE BY LIMITING
MAXIMUM TEMPERATURES TO THE LOWER 80S FOR TODAY. OVERNIGHT LOWS WILL
HOVER AROUND 70.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...MONDAYS FORECAST WILL NOW HINGE UPON WHAT MAY
END UP BEING A COMPLEX (AND POORLY SAMPLED) INTERACTION BETWEEN TWO
CIRCULATIONS OFF THE EAST COAST...BERTHA AND TROPICAL WAVE NOW IN
THE BAHAMAS. WRF SCORED A BIT OF A COUP WHEN IT STARTED SHOWING THIS
LAST NIGHT. THE QUESTION THAT NOW REMAINS TO BE SEEN...WHICH
CIRCULATION BECOMES THE DOMINANT ONE? WRF MAINTAINS THAT IT WILL BE
THE WESTERN SYSTEM AND THAT THE COAST IS IN FOR QUITE A RAINSTORM
FOLLOWING A WET WEEKEND AND OUR CURRENT FLOOD WATCH WILL LIKELY NEED
TO BE EXTENDED. BERTHA CURRENTLY UNDERGOING LAND INTERACTION WITH
HISPANIOLA...AND SEEMINGLY MAINTAINING A FAIR AMOUNT OF
CONVECTION...AND SO RIGHT NOW IT SEEMS THAT THE WRF IS A BIT
EXTREME. GFS LAST NIGHT PRETTY MUCH IGNORED THE BAHAMA LOW BUT NOW
GIVES IT AN IDENTITY THROUGH THE PERIOD WHILE SEEMINGLY PLAUSIBLY
KEEPING BERTHA AS A SEPARATE ENTITY. THE MAIN PROBLEM WITH THE GFS
IS IT SEEMS ERRONEOUSLY SLOW WITH THE WESTERN LOW AND SHOWS
SURPRISINGLY LITTLE QPF FOR A SYSTEM THAT IS NOT ONLY OF TROPICAL
ORIGIN BUT ALSO POSSIBLY TAPPING SOME MOISTURE FROM A TROPICAL
STORM. THIS SYSTEM WILL LIKELY STILL BE PUSHING MOISTURE TOWARDS THE
COAST MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY AFTERNOON WILL
BRING A DRYING TREND AT LEAST IN THE MID LEVELS. RAIN CHANCES WILL
BE ON THE DECLINE AND THE AREA MAY START TO SEE SOME MORE BREAKS OF
SUN THAN IT HAS RECENTLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 PM SUNDAY...WEDNESDAY WILL OFFER UP SEASONABLY WARM
WEATHER AND MINIMAL RAIN CHANCES. NEARLY ZONAL/WESTERLY MID LEVEL
FLOW LOCALLY AROUND PERSISTENT TROUGHINESS IN THE NORTHEAST TO KEEP
THINGS FAIRLY DRY. VERY LOW RAIN CHANCES COMING FROM SEA BREEZE AND
PIEDMONT TROUGH WHERE AN ISOLATED SHOWER OR TSTM CANNOT BE RULED
OUT. AFOREMENTIONED UPPER TROUGH SHARPENS ON THURSDAY DRIVING A LATE
DAY COLD FRONT INTO THE REGION. WITH THE LACK OF MID LEVEL MOISTURE
AND EVEN NO APPRECIABLE INFLUX OF GULF OR ATLANTIC LOW LEVEL
MOISTURE AHEAD OF THE BOUNDARY ITS HARD TO IMAGINE HOW IT BRINGS AN
APPRECIABLE INCREASE IN RAIN CHANCES. AS IT STALLS TO OUR SOUTH IT
WILL USHER IN SOME COOLER AIR OVER THE WEEKEND. TOUGH TO SAY HOW
MUCH PENDING HOW CLOUDY IT GETS VS THE ACTUAL AIRMASS CHANGE/COOL
ADVECTION.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 06Z...LIFR CONDITIONS WILL CONTINUE THROUGH 14Z AT KFLO/KLBT
WITH IMPROVEMENT TO MVFR EXPECTED AFTERWARDS. SHOWERS DEVELOP BY
14Z.

PROGS ARE IN GENERAL AGREEMENT PRECIPITATION WILL PERSIST AT LEAST
THROUGH 14Z AT THE COASTAL TERMINALS. ATTM THE CHANCE OF TS APPEARS
TOO LOW TO INCLUDE IN TAFS. MVFR EXPECTED WITH SHOWERS ALTHOUGH
IFR/LIFR CIGS COULD ALSO OCCUR AROUND 12Z...WITH THE BEST CONFIDENCE
OF OCCURRENCE...ALBEIT LOW...AT KCRE/KMYR. VFR EXPECTED AFTER THE
PRECIPITATION ENDS MID-MORNING.

EXTENDED OUTLOOK...SHRA/TSRA LIKELY WITH PERIODS OF MVFR CONDITIONS
THROUGH TUESDAY AS A FRONT STALLS AND FINALLY DISSIPATES OVER THE
EASTERN CAROLINAS. A CHANCE OF SHOWERS CONTINUES ON WEDNESDAY LATE
INTO THURSDAY MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6:30 AM SUNDAY...NO CHANGES TO THE FORECAST WITH THE LATEST
UPDATE. PREVIOUS DISCUSSION FOLLOWS:

AN INVERTED TROUGH/TROPICAL WAVE FEATURE OVER THE WATERS IS
KEEPING WINDS LIGHT AND VARIABLE WITH SEAS IN THE 3 FT RANGE. A
NEARLY STATIONARY FRONT WILL REMAIN INLAND OR JUST NEAR THE COAST
TODAY AND TONIGHT. WINDS WILL BECOME SOUTHEASTERLY LATER THIS
MORNING IN THE 10 TO 15 KT RANGE...WITH SEAS REMAINING AROUND 3
FT. THESE CONDITIONS WILL PERSIST THROUGH THE NEAR TERM. EXPECT
EXTENSIVE SHOWER AND THUNDERSTORM ACTIVITY OVER THE WATERS AS A
TROPICAL PLUME OF MOISTURE MOVES NORTH ACROSS THE WATERS.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...PRETTY DIFFICULT FORECAST ON MONDAY. WINDS WILL
BE MAINLY A FUNCTION OF THE INTERACTION BETWEEN BERTHA AND A
TROPICAL WAVE NOW OVER THE BAHAMAS. MODEL SOLUTIONS VARY
CONSIDERABLY AS TO HOW THESE TWO WILL INTERACT AND WHICH ONE WILL
END UP BECOMING A DOMINANT CIRCULATION AS THEY BOTH PASS NORTHWARD
ACROSS OUR LATITUDE ON MONDAY. BERTHA CURRENTLY INTERACTING WITH
HISPANIOLA FURTHER COMPLICATING THE ISSUE. SOUTHEASTERLY WINDS
SHOULD BE PREDOMINANT LOCALLY EITHER WAY...ALTHOUGH THE STRENGTH OF
THESE WINDS AND TO A LESSER EXTENT THE MAGNITUDE OF SEAS REALIZED
WILL BE MODULATED BY WHICH SYSTEM TAKES OVER. SHOULD IT BE BERTHA
THEN THE CURRENT FCST APPLIES. SHOULD THE WESTWARD WAVE TAKE OVER
THEN WINDS MAY BE A BIT HIGHER IN SPEED AND CHANGE MORE THROUGH THE
DAY AS THE FCST ZONES EXPERIENCE MORE CLOSED ISOBARS. A SMALL CRAFT
ADVISORY IS GETTING TOUGH TO RULE OUT ESP FOR NRN ZONES BUT THERE IS
JUST TOO MUCH UNCERTAINTY TO RAISE AT THIS POINT. EITHER WAY WINDS
SHOULD SWING AROUND TO THE NORTH AND THEN WEST ON TUESDAY AS THE
SYSTEMS ACCELERATE OFF TO THE NORTH AND EAST. SUCH A TURN TO
OFFSHORE OFTEN ACTS TO DIMINISH NEARSHORE SEAS AS LANDMASS WAVE
SHADOWING TAKES OVER BUT THERE WILL BE ENOUGH BACKSWELL TO MINIMIZE
THIS FOR MUCH OF TUESDAY. THE EXCEPTION SHOULD BE BRUNSWICK WATERS
WHERE THERE WILL NOT ONLY BE WESTERLY SHADOWING OF WIND WAVES BUT
ALSO A SWELL SHADOWING FROM CAPE FEAR.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3 PM SUNDAY...WEAK PIEDMONT TROUGHINESS TAKES SHAPE ON
WEDNESDAY YIELDING A SOUTHWESTERLY WIND OF FAIRLY 'SEASONABLE'
SPEED. SEAS NORMALLY 2 TO 3 FT IN SUCH A SETUP BUT A REMNANT
EASTERLY SWELL MAY STILL BE GIVING RISE TO 4 FT DOMINANT WAVES OVER
NRN ZONES. THE TROUGH MOVES CLOSER TO THE COAST ON THURSDAY WHILE A
COLD FRONT ALSO APPROACHES FROM THE NW. OVERALL THE GRADIENT WILL
EASE AND THE FLOW MAY BACK TO SRLY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THROUGH THIS EVENING FOR SCZ017-023-024-032-033-
     039-053>056.

NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ087-096-099-105>110.

MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...REK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...REK/MRR
MARINE...REK/MBB
Hazardous weather outlook, Aug 3, 4:32 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
532 AM EDT SUN AUG 3 2014

AMZ250-252-254-256-040945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
532 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

WATERSPOUTS WILL BE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-040945-
COASTAL PENDER-COASTAL NEW HANOVER-
532 AM EDT SUN AUG 3 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053>056-
040945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
532 AM EDT SUN AUG 3 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Wilmington radar (KLTX), 22 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brunswick

When
August 3, 5:38 AM EST
Where
Brunswick County, 2 mi ENE of Varnum
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.941, -78.198

Lightning struck a house on 2949 Serrano Trail, causing moderate damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540636.